Overdose on erectile dysfunction medication leaves man with red-tinted vision


A 31-year-old man who developed red-tinted vision said his symptoms started after he ingested a high dose of liquid erectile dysfunction medication that he purchased online. In a case study published in the journal Retinal Cases, the unidentified patient was complaining of a red tint in both eyes and multicolored flashes for two days.

The man, who took more than the recommended 50 mg dose of the sildenafil citrate, which is commonly sold under the brand name Viagra, was diagnosed with persistent retinal toxicity, and found to have damaged his retina. According to Newsweek, the patient has continued to experience red-tinted vision despite receiving various treatments for over a year.

The researchers concluded that his condition was caused by an overdose of the medication.

FATHER TRANSMITS HIV TO NEWBORN SON IN RARE CASE

Sildenafil citrate may cause minor visual disturbances that typically resolve within a day, but the authors say this case highlights the potential for long-term, possibly irreversible issues.

“People live by the philosophy that if a little bit is good, a lot is better,” said Richard Rosen, lead study author and director of retina services at New York Eye and Ear Infirmary of Mount Sinai (NYEE), according to Newsweek. “This study shows how dangerous a large dose of commonly used medication can be. People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug.”

ALSO READ   Dropping Fast Food Can Increase Fertility: Other Ways To Increase Chances Of Getting Pregnant

WAVE RUPTURES WOMAN’S ARTERY AFTER STRIKING HER IN NECK 

Researchers also observed structural damage at the cellular level in the man’s retina, which was unexpected.

“Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much,” Rosen said, according to Newsweek.



READ SOURCE

Leave a Reply